Texas, 2018

High Wind in Texas, November 9, 2018

November 9, 2018 · NWS MAF · 1 event in 1 county or zone

Northeast gap winds through Guadalupe Pass rose to 35 to 40 mph behind a cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Northeast gap winds through Guadalupe Pass rose to 35 to 40 mph behind a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 9, 10:46 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 9, 10:46 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1146 AM CST Fri Nov 9 2018

.DISCUSSION...

&&

.AVIATION...
Low clouds eroding from the north... all TAF sites should become
VFR in the next 2 or 3 hours. NE wind will become light overnight
and southerly picking up during the day tomorrow.

&&

PREV DISCUSSION... /issued 329 AM CST Fri Nov 9 2018/

DISCUSSION...

A surface ridge will build southward across the forecast area today
and result in temperatures 10-20 degrees below normal.  The surface
pressure gradient will be tight enough for strong northeast gap
winds through Guadalupe Pass, so will leave the High Wind Warning in
effect there until 09/17Z.  The nearly zonal flow aloft over the
region at the base of a broad ua trough over the CONUS, and modest
lift associated with a shortwave trough within this flow, will
allow light rain to continue over southwest Texas through this
morning, if not this afternoon.  Low level upslope flow could
also contribute to this process, in addition to aiding patchy fog
development in and near the higher terrain.  Dry air advecting
into the region will mitigate fog development farther north and
east, and limit light rainfall.

Cloud cover could erode over much of the Permian Basin by this
afternoon, but redevelop tonight and spread back overhead Saturday,
especially in the mid levels. This will slow a warmup Saturday
despite the westerly flow aloft ushering the surface ridge
eastward and bringing a return of southerly winds most places.
The westerly flow aloft will persist, which will allow for
clearing from west to east Saturday night and chilly temperatures
Sunday morning, before readings recover to within a few degrees of
normal Sunday afternoon.

Another, more amplified shortwave trough will dig southward over the
Four Corners region Sunday, then over the Texas Panhandle Monday.  A
stronger cold front will precede this upper trough into West Texas
Sunday night, which could make it to the higher terrain of
southwest Texas by daybreak Monday.  The latest medium range
models have tended drier than previous runs, with a mix of rain or
snow, if not just snow, relegated to northern half of Lea county,
and the northern Permian Basin by Monday morning.  Precipitation
chances do not appear to stick around long on Monday as the best
lift heads east early in the day.  Temperatures will struggle to
rise out of the 30s over portions of Southeast New Mexico and the
Permian Basin Monday afternoon.  What looks most certain is
strong winds through Guadalupe Pass again late Sunday night and
Monday.  However, if current trends continue, this will be the
coldest airmass so far this Fall which will promote widespread
freezing temperatures Tuesday morning.  A warming trend will set
in Tuesday afternoon, but temperatures will remain below normal
through mid next week under northerly flow aloft in the wake of
the ua trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  37  54  41 /   0   0  10   0
Carlsbad                       51  37  57  39 /  10   0   0   0
Dryden                         56  44  57  41 /  30  10  10   0
Fort Stockton                  51  39  57  44 /  20   0  10   0
Guadalupe Pass                 45  33  51  44 /  20   0   0   0
Hobbs                          49  34  52  37 /  10   0   0   0
Marfa                          48  35  56  32 /  20   0   0   0
Midland Intl Airport           53  38  54  41 /  10   0  10   0
Odessa                         52  38  54  41 /  10   0  10   0
Wink                           53  39  57  39 /  10   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Nov 9, 1:51 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
251 AM CST Fri Nov 9 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
251 AM CST Fri Nov 9 2018 /151 AM MST Fri Nov 9 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Northeast winds will continue through this morning to near 50 mph
sustained through the Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The first widespread hard freeze of the season will be possible
Tuesday morning behind a strong cold front. Freeze products may be
needed as it gets closer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 9, 11:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787923.